Votrient (pazopanib) stopped working - Now what?

11 Posts | Page(s): 1 2  Next 

Votrient (pazopanib) stopped working - Now what?

by AndrewRCC on Tue Aug 03, 2010 08:48 PM

Quote | Reply

 

Dear all,

Thank you all for sharing your stories and experiences.

My dad was diagnosed with ccRCC in April, 2009. He went through surgery and the left kidney was removed. No signs of mets at time of surgery. He has been on Votrient (pazopanib) to mets in the liver (largest 10 cm) and small nodes in the left lung (very small) that appeared in November of 2009. 

Within a few weeks the largest tumor in the liver went from 10 to 8 cm; all other mets were stable, and no new ones appeared.

Today, however, we met with the doctor and were told that the pazopanib had stopped working (my father had suspected this himself). No new mets but the largest tumor had started to grow again and now measured approximately 10 cm.

But I am not sure it has stopped working in itself since my dad's Votrient dosage was decreased from 800 mg per day to 600 mg per day about 8 weeks ago due to unwieldy side effects, and I suspect this is the reason.

The oncologist is of another opinion and thinks it has in fact stopped working. His recommendation is to over to Afinitor (everolimus) immediately.

My dad is getting Votrient through a trial and thus this is a big decision; there is no way of going back on Votrient once one has left the trial. Does anyone have any positive experience with increasing the dosage again after a first dosage decrease of Votrient or Sutent/similar has lead to tumor growth?

 Further, I have all along felt that surgery and RF treatment to remove the tumor in the liver should be considered an option, since it is in fact technically possible according to the surgeons I have talked to and because the nodes in his lung are minimal (less than 1 cm) and seem to be very slow growing. I think it would be better to remove all the tumors in the liver and deal with the lungs later. But the oncologist has all the time claimed that surgery is out of the question; that it would in fact be "stupid" to operate the liver since my father would have to go off treatment for a while and this would lead to more mets.

Any comments or suggestions would be greatly appreciated.

Thank you,

Andrew

 

Darryl0951 Darryl0951
(Inactive)

RE: Votrient (pazopanib) stopped working - Now what?

by Darryl0951 on Wed Aug 04, 2010 05:01 PM

Quote | Reply

Hi Andrew,

I can't say too much about Votrient personally because it didn't work for me at all.

As far as surgery goes. The liver is the only organ (that I know of) that can regenerate itself. So I'd be in favor of surgery from that point of view.

However the oncologist is likely correct in stating the cancer could grow and spread because of the reasons he stated. I was on Sutent initially. I had to stop it for a while because of a scheduled colonoscopy. When I returned back on it, it no longer worked. I haven't had any chemo work since except Afinitor (which shut my remaining kidney down) and Torisel (which is apperently no longer working).

There is a *RUMOR* on another kidney cancer website that if you take too many breaks from chemo, that eventually none of the chemo's will no longer work. The cancer will get the upper hand. My oncologist think's it's rubbish. He said that a chemo will either work or not, regardless of how many breaks you've had. But since I've had such bad luck in getting any chemo to work since Sutent, I don't know. I had 2 breaks from Sutent. So my Wife and I could enjoy a Anniversary dinner before going back on it. And the other I mentioned. It seems to have gone downhill since.  

So it's a hard decision. I pray your Dad will beat this.

Darryl

P.S. I find it interesting that mRCC seems to occur more on the left kidney, than on the right.

RE: Votrient (pazopanib) stopped working - Now what?

by AndrewRCC on Fri Aug 13, 2010 11:16 AM

Quote | Reply

Dear Darryl,

Thank you for your answer and for sharing your experiences with Pazopanib and Afinitor. i am sorry to hear Torisel has stopped working for you. I have been reading up on some clinical trials and noted a Phase III-study of Axitinib. Do you know of this study/drug? Might be worth looking up.

Best,

Andrew

RE: Votrient (pazopanib) stopped working - Now what?

by cmivy on Sat Aug 21, 2010 06:42 PM

Quote | Reply

Andrew, have you discussed Sirspheres as a procedure to get rid of the liver met?

Torisel or Avastin might be considered too while undergoing the Sirspheres procedure.

Best wishes,

Matt.

 

RE: Votrient (pazopanib) stopped working - Now what?

by AndrewRCC on Mon Aug 23, 2010 09:01 AM

Quote | Reply

Dear Matt,

Thank you for your message. We have not discussed SIR-Spheres. I was under the impression that RCCs are raditation resistant? It also seems as if SIR-Speres is only approved for mCRC. Do you know of cases where this product has been sucessfully used for mRCC? Such information would be greatly appreciated.

Thank you again,

Andrew

RE: Votrient (pazopanib) stopped working - Now what?

by Daddys_CA on Tue Aug 31, 2010 04:27 PM

Quote | Reply

They are radio resitant in the sence that it takes more radiation to kill the cancer, higher doses it still does respond to the radiaion. If the lesions in the liver are small and few then radiosurgery can help. There are several larger facilities that are doing this for RCC brain mets, liver and lung. If there are too many of the tumors it is not usually an opption as it would damage too much normal tissue at the higher doses. This type of treatment is pinpointed smaller fields to just the tumor area. Good luck and radiation can also help for bone pain from mets to the bone.

RE: Votrient (pazopanib) stopped working - Now what?

by AndrewRCC on Tue Sep 14, 2010 07:57 PM

Quote | Reply

On Aug 31, 2010 4:27 PM Daddys_CA wrote:

They are radio resitant in the sence that it takes more radiation to kill the cancer, higher doses it still does respond to the radiaion. If the lesions in the liver are small and few then radiosurgery can help. There are several larger facilities that are doing this for RCC brain mets, liver and lung. If there are too many of the tumors it is not usually an opption as it would damage too much normal tissue at the higher doses. This type of treatment is pinpointed smaller fields to just the tumor area. Good luck and radiation can also help for bone pain from mets to the bone.

Thank you for your detailed answer. We are currently investigating whether radiation or radiotherapy would be an option.

RE: Votrient (pazopanib) stopped working - Now what?

by Daddys_CA on Wed Sep 15, 2010 02:07 AM

Quote | Reply

No problem I hope that all goes well. Keep me posted and let me know what the Radiation Doctor says. I can help with any questions about radiation as I am not only the daughter of a father battling kidney cancer whom has been fighting this for 3 years and has had radiation for mets to his bones three times now, but I work as a Medical Dosimetrist and calculate the radiation treatment for patients.

Hugs and prayers to you,

Christie

RE: Votrient (pazopanib) stopped working - Now what?

by Wilhelm on Fri Oct 08, 2010 11:07 PM

Quote | Reply

Hi Andrew,

There is a theory on re-challenging medications.

By stopping them for a short period, or changing the dosage or the dosing regiment, it will sometimes start them working again.

The theory being that after a while of the "same old" the tumors become accustomed to it & find a way around the meds. By changing around you can keep the cancer guessing.

As for myself I have been from 50mgd of Sutent to 37.5 to 33.3 & now 25mgd & am presently doing 2 weeks on & 1 off. Been stable on Sutent with minimal sides since June of 08.

Bill PRCC type 1 stage 4

RE: Votrient (pazopanib) stopped working - Now what?

by tasiebers on Fri May 20, 2011 08:14 PM

Quote | Reply

I just found out a few days ago that Votrient is not working for me.  I had tried Sutent but had to go off almost immediately because my heart has an adverse response. My oncologist is going to move me next to Afinitor.  I am having a embolization, so I wont start it for a few more weeks, so I have no experience to relate about it. My understanding is that once one drug in a class stops working, all of them stop working. That is why I am not moving toward the usual drugs.

BTW, my cancer started in the right kidney, which I had removed in Feb 2009.  In September 2008 I had radiation therapy for a tumor in my sacrum.  I didn't have any effect.  I had it done under a different oncologist, and my current oncologist has basically said it was a useless exercise, badly timed, etc.

In case it is useful to anyone, if you have tumors in the branchial tubes, a few places in the country have developed a flexible scope technology that allows tumors to be lasered. I had several removed at Henry Ford in Detroit. I think Boston is another place where the technology exits.  These tumors have not yet returned.  It was outpatient surgery and not bad at all.

tasiebers

11 Posts | Page(s): 1 2  Next 
Subscribe to this message board discussion

Latest Messages

View More

CancerCompass Survey

If you were considering traveling for cancer treatment, which headline would you find more interesting?

Get $75 for taking a research survey

We care about your feedback. Let us know how we can improve your CancerCompass experience.